West Virginia, 2003

Flash Flooding in West Virginia, June 16, 2003

June 16, 2003 · NWS RLX · 9 events in 9 counties and zones

9 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 2:30 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 16, 2:30 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT MON JUN 16 2003

********************************************************************
330 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...
SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT.  WE REMAIN
IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES.  ONE
DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART
OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN
FRINGES OF CWA.  RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE
AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO.

LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING
ON WHERE ORGANIZATION TAKES PLACE.  WITH FRONTAL BOUNDARY ACROSS
NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION
TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO
SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST.
GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF
DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL
SHOWERS.  AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO
EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY
ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH
SATURATED GROUNDS.  THINK THERE IS POSSIBILITY FOR WATCH TO BE
EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN
ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME.

LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING
THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER
70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S.  WENT
TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING
CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP.

TUESDAY THROUGH SUNDAY...
MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL
SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH
OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE
AREA.  BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION
TUESDAY AND TUESDAY NIGHT.  A COLD FRONT WITH A STRONGER SHORT WAVE
WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION.  HIGH
PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY
THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN
THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH
WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL
RULE.

.RLX...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
KYZ101>103...KYZ105.
OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
OHZ075>076...OHZ083>087.

HC/JMV
********************************************************************
1005 PM EDT SUN JUN 15 2003

WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO
ADJUST POPS BASED ON CURRENT RADAR TRENDS.

RPY
********************************************************************
135 PM EDT SUN JUN 15 2003

...TONIGHT AND MONDAY...

THE FLOOD WATCH FOR THE OVERNIGHT WILL CONTINUE...AS THE RADAR
INDICATING SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP AT THIS
TIME.  LOW LEVEL MOISTURE IS STILL HIGH...HEAVY RAINFALL POSSIBLE
WITH THESE STORMS FOR TONIGHT.  THE PRECIPITATION WILL DECREASE FROM
NORTH TO SOUTH OVERNIGHT...SO THE CHANCE POPS ARE GOOD FOR THE NORTH
WITH LIKELY POPS SOUTH.  THE DRY FORECAST FOR THE WEST AS THE SYSTEM
PULLS AWAY FROM THE SOUTH AND EAST...CONTINUE SLIGHT CHANCE CENTRAL
AND NORTH...CHANCE POPS SOUTH WHICH IS CLOSER TO THE SYSTEM WITH
OVERRUNNING CONDITIONS AHEAD OF THE NEXT SYSTEM LATE MONDAY NIGHT
INTO TUESDAY.  TEMPERATURES ARE REASONABLE WITH MINOR CHANGES TO THE
HIGHS ON MONDAY.

...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

IN LIGHT OF LATEST MODEL INFORMATION WITH LOW MOVING INTO THE
CENTRAL OHIO VALLEY ON TUESDAY...UPPED POPS AND LOWERED MAXIMUM
TEMPERATURES TO BE MORE IN LINE WITH MAV GUIDANCE...AS A RESULT OF
MORE CLOUDS AND PRECIPITATION SUGGESTED BY MODELS.  WILL NEED TO
MONITOR CLOSELY IF WE DONT GET ANY BREAKS IN RAINFALL MONDAY. MAY
FINALLY GET A BREAK IN THE RAIN BY THURSDAY.

...THURSDAY THROUGH SUNDAY...

AFTERNOON HIGHS NEAR 80 ACROSS THE LOWLANDS SEEM REASONABLE DURING
THIS TIME PERIOD.  THIS IS NEAR SEASONAL NORMS.  COLD FRONT PROGGED
TO COME THROUGH ON THURSDAY.  THIS FEATURE WILL WORK AS A
KICKER...TO PUSH OUT THE PESKY FRONTAL BOUNDARY THAT DOES NOT SEEM
TO WANT TO LEAVE.  THIS RESULTS IN A CHANGE IN THE TIMING OF THE
COLD FRONT...PUSHING IT UP A FEW HOURS.  HAD ORIGINALLY EXPECTED THE
FRONT TOWARDS FRIDAY.  AS FOR THE NEXT WEEKEND...HIGH PRESSURE WILL
SINK SOUTHWARD FROM THE UPPER GREAT LAKES REGION BEHIND THE COLD
FRONT.  THIS WILL KEEP DRY WEATHER IN THE FORECAST FOR SATURDAY AND
SUNDAY.

.END/ ELW/DB/KF
********************************************************************
Hazardous weather outlook, Jun 15, 4:10 AM EST, 23 hours 35 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A WEAK FRONTAL BOUNDARY AND VERY MOIST AND UNSTABLE AIR MASS WILL
CREATE POTENTIAL FLOODING CONDITIONS.  VERY EFFICIENT SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY WITH RAINFALL RATES EXCEEDING ONE
INCH PER HOUR.  SMALL STREAM AND COUNTY FLOODING WILL AGAIN BE
POSSIBLE ACROSS MOST OF SOUTHEAST OHIO AND WEST VIRGINIA AS WELL AS
NORTHEAST KENTUCKY AND SOUTHWEST VIRGINIA.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COLEMAN

The radar

The Charleston,WV radar (KRLX), 17 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Kanawha

When
June 16, 3:45 AM EST to 11:00 AM EST
Where
Kanawha County, Pocatalico
Property damage
$7.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

The initial flooding began along Grapevine Creek and Legg Fork in the Sissonville and Pocatalico region, but shifted southeast after dawn. The flooding became more severe after 0730E in the area from Charleston northeast toward Rutledge and Pinch. The axis of the heaviest rain was slightly east of the flash flood on the 11th. However, both flood events hit the Pinch vicinity hard. The airport was on the western edge of the heavy rain this Monday morning, measuring 1.9 inches between 0600-1000E. Amounts of 2.5 to 3.5 inches likely fell just to the east and northeast of the airport, with isolated amounts of 3.5 to 4 inches possible in those 4 hours. A National Weather Service employee measured 3 inches of rain on Valley Grove Branch near Rutledge.Severe flash flooding hit Elk Two Mile, mainly downstream of its junction with Valley Grove Branch at Rutledge. This severe flash flooding also included the Baker Fork tributary. Other hard hit streams included Mill Creek, Indian Creek, Pinch Creek, and Blue Creek. Businesses, plus the Kanawha County Animal Shelter, and a state and federal office building were flooded along Route 114. Some buildings had 4 feet of water inside. Employees of the Federal Express office sought refuge, from the rising water, on their flat rooftop. Passengers arriving at Yeager Airport could not leave the hilltop. Meanwhile, no one could get to the airport to catch departing planes.An American Red Cross survey, including the events on the 11th and 16th, had 46 homes destroyed, over 150 homes with major damage. Around 50 apartment units were also destroyed or heavily damaged. Many vehicles were flooded, some washed into the stream bed. The 2 flash floods on the 11 and 16th, contributed greatly to Charleston's monthly rain amount of 9.9 inches. It was the second wettest June on record at Charleston.

Flash Flood, Nicholas

When
June 16, 8:30 AM EST to 10:30 AM EST
Where
Nicholas County, Drennen
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Peters Creek and small tributaries such as Jones Branch flooded. Rain amounts of 2 to 3 inches likely fell. Two homes sustained major damage.

Flash Flood, Boone

When
June 16, 4:45 PM EST to 9:00 PM EST
Where
Boone County, South Portion
Property damage
$3.0 million
Reported by
NEWSPAPER
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

The Pond Fork drainage from Wharton thru Bob White, Van, and Quinland, on toward Madison was hit hard. Route 85 was flooded and damaged. American Red Cross surveyed 46 mobile homes destroyed and 8 single family dwellings destroyed. State officials surveyed 10 to 15 businesses damaged.

Flash Flood, Mingo

When
June 16, 4:45 PM EST to 6:00 PM EST
Where
Mingo County, Breeden
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

The headwaters of Twelvepole Creek flooded. Downpours, containing 3 to 3.5 inches of rain in less than 90 minutes, skirted northern Mingo County before moving toward western Logan County. Evacuations took place along McCloud Branch. The American Red Cross surveyed 4 single family dwellings and 3 mobile homes destroyed.

Flash Flood, Logan

When
June 16, 4:50 PM EST to 6:00 PM EST
Where
Logan County, West Portion
Property damage
$4.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Localized downpours caused severe flash flooding from Hoover Branch of Big Harts Creek on northeast, through the Chapmanville vicinity. The Big Creek drainage, including North Fork, Garrett Fork, and Rocklick Branch, were flooded. Godby Branch also flooded. American Red Cross surveyed 12 single family dwellings and 4 mobile homes destroyed. Major damage occurred to 34 single family homes. In addition, 16 mobile homes had major damage. Some residents along Garrett Fork, sat on their roofs awaiting rescue. In the June flash flooding, damage to private homes in Logan County was second, only to Kanawha County.

Flash Flood, Wayne

When
June 16, 5:15 PM EST to 6:45 PM EST
Where
Wayne County, Dunlow
Property damage
$350,000
Reported by
LAW ENFORCEMENT
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Twelvepole Creek flooded. Route 52 was damaged. About a dozen homes had major damage.

Flash Flood, Mason

When
June 16, 5:30 PM EST to 7:00 PM EST
Where
Mason County, Southside
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Southside measured 3.4 inches of rain. Evacuations were required in a mobile home park.

Flash Flood, Putnam

When
June 16, 6:00 PM EST to 7:30 PM EST
Where
Putnam County, Robertsburg
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Localized downpours of 2 to 3 inches fell in an hour. Roads were flooded by the small creeks feeding into Eighteenmile Creek from the Mason County line.

Flash Flood, Cabell

When
June 16, 6:20 PM EST to 7:30 PM EST
Where
Cabell County, Dudley Gap
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Private bridges and a church were flooded along small creeks, such as Jenkins Branch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365182, 5365183, 5365184, 5365185, 5364545, 5364546, 5364547, 5364549, 5364548.